# SDR 2015FA0000360

- Difficulty date: August 2, 2015
- Submitted: August 3, 2015
- Operation: General aviation
- Aircraft: N1205T
- Make and model: Piper PA-28-140
- Aircraft serial: 287225422
- Aircraft time: 8,877 hours
- System (JASC): 2510 · Flight Compartment Equipment
- Part: Seat Frame
- Condition: Broken
- Location: Cockpit
- Part time: 8,877 hours
- Stage of operation: TX
- How discovered: O
- Nature of condition: O
- Precautionary procedure: C

## Discrepancy

PILOTS SEAT FRAME BROKE COMPLETELY THROUGH APPROXIMATELY 2" FORWARD OF SEAT BACK ATTACHMENT CAUSING PILOT TO FALL BACKWARDS TOWARD THE REAR SEATS.  EVENT HAPPENED WITH A STUDENT PILOT IN THE PILOT SEAT WITH AN INSTRUCTOR IN THE RT SEAT JUST PRIOR TO TAKING THE RUNWAY FOR TAKEOFF.  INSTRUCTOR TAXIED BACK TO FLIGHT SCHOOL RAMP SINCE STUDENT WAS UNABLE TO TAXI DUE TO THE FAILURE OF THE SEAT.  AFTER FURTHER EXAMINATION OF SEAT, MECHANIC FOUND THE TUBULAR STRUCTURE FORWARD PART OF THE SEAT BACK ATTACH POINT WAS BROKEN COMPLETELY THROUGH.  THE BREAK AREA REVEALED DISCOLORATION THAT PROVES THE CRACK HAS BEEN PRESENT FOR AN EXTENDED PERIOD OF TIME.  THE FACT THAT THE SEAT CUSHION IS GLUED TO THE TUBE STRUCTURE REQUIRES COMPLETE DISSASSEMBLY OF THE SEAT TO FACILITATE ADEQUATE INSPECTION OF THE TUBE STRUCTURE.  DISASSEMBLY OF THE CO-PILOT'S SEAT REVEALED BENDING IN THE TUBE STRUCTURE BUT NO CRACKS.  THIS DISSASEMBLY IS NOT REQUIRED BY THE MFG OR BY AD TO DETECT CRACKS AND COULD RESULT IN SERIOUS/FATAL INJURY WHILE IN THE TAKEOFF PHASE IF SIMILAR FAILURE WERE TO OCCUR IN OTHER ACFT.
